IDEAS home Printed from
MyIDEAS: Login to save this article or follow this journal

Multiplicity, instability and sunspots in games

  • Davila, Julio

This paper considers games with two players for which it provides a sufficient condition on the responsiveness of the players' best replies around a Nash equilibrium that implies (i) a multiplicity of Nash equilibria; (ii) the non-isolatedness of this Nash equilibrium as rationalizable strategies; and (iii) the existence of non-trivial correlated equilibria arbitrarily close to it. This simultaneity of multiplicity, instability and vulnerability to sunspots parallels the same pattern observed in overlapping generations economies and finite economies with asymmetric information, and hints at some underlying relation between different avatars of the indeterminacy of economies and games that goes beyond the boundaries of any specific framework. Global links between multiplicity, instability and sunspots are also provided.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Mathematical Economics.

Volume (Year): 39 (2003)
Issue (Month): 3-4 (June)
Pages: 197-217

in new window

Handle: RePEc:eee:mateco:v:39:y:2003:i:3-4:p:197-217
Contact details of provider: Web page:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. James Peck & Karl Shell, 1991. "Market Uncertainty: Correlated and Sunspot Equilibria in Imperfectly Competitive Economies," Review of Economic Studies, Oxford University Press, vol. 58(5), pages 1011-1029.
  2. Guesnerie, Roger, 1992. "An Exploration of the Eductive Justifications of the Rational-Expectations Hypothesis," American Economic Review, American Economic Association, vol. 82(5), pages 1254-78, December.
  3. Maskin, Eric & Tirole, Jean, 1987. "Correlated equilibria and sunspots," Journal of Economic Theory, Elsevier, vol. 43(2), pages 364-373, December.
  4. Paul A. Samuelson, 1958. "An Exact Consumption-Loan Model of Interest with or without the Social Contrivance of Money," Journal of Political Economy, University of Chicago Press, vol. 66, pages 467.
  5. Guesnerie, R., 1999. "Anchoring Economic Predictions in Common Knowledge," DELTA Working Papers 1999-06, DELTA (Ecole normale supérieure).
  6. Cass, David & Shell, Karl, 1983. "Do Sunspots Matter?," Journal of Political Economy, University of Chicago Press, vol. 91(2), pages 193-227, April.
  7. Guesnerie, Roger, 1986. "Stationary sunspot equilibria in an N commodity world," Journal of Economic Theory, Elsevier, vol. 40(1), pages 103-127, October.
  8. Gale, David, 1973. "Pure exchange equilibrium of dynamic economic models," Journal of Economic Theory, Elsevier, vol. 6(1), pages 12-36, February.
  9. Guesnerie, Roger, 1993. "Theoretical tests of the rational expectations hypothesis in economic dynamical models," Journal of Economic Dynamics and Control, Elsevier, vol. 17(5-6), pages 847-864.
  10. Milgrom, Paul & Roberts, John, 1990. "Rationalizability, Learning, and Equilibrium in Games with Strategic Complementarities," Econometrica, Econometric Society, vol. 58(6), pages 1255-77, November.
  11. Costas Azariadis & Roger Guesnerie, 1986. "Sunspots and Cycles," Review of Economic Studies, Oxford University Press, vol. 53(5), pages 725-737.
  12. Peck, James & Shell, Karl & Spear, Stephen E., 1992. "The market game: existence and structure of equilibrium," Journal of Mathematical Economics, Elsevier, vol. 21(3), pages 271-299.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:mateco:v:39:y:2003:i:3-4:p:197-217. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.